Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 94, NWS Des Moines, IA

May 15, 2017Black Hawk County, Bremer County, Butler County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 15, 2017, 7:14 PM CDT for Black Hawk County, Bremer County, Butler County, Iowa. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2017, 7:14 PM CDT (00:14 UTC)
Expired
May 15, 2017, 7:59 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA

The radar

The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 7:42 PM CDTTSTM WND DMG1 Ssw Tripoli, IATWO FOOT DIAMETER TREE SNAPPED.
May 15, 7:43 PM CDTTSTM WND DMGTripoli, IADOWNED LIMBS, AT LEAST TWO TAKING DOWN POWER LINES. OLDER, UNHEALTHY TREES BLOWN OVER. TOWN WITHOUT POWER APPROXIMATELY 30-MINUTES. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 5:11 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 865 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
865 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1965 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

914 
WUUS53 KDMX 160014
SVRDMX
IAC013-017-023-160115-
/O.NEW.KDMX.SV.W.0094.170516T0014Z-170516T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
714 PM CDT MON MAY 15 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Black Hawk County in northeastern Iowa...
  Bremer County in northeastern Iowa...
  Northern Butler County in north central Iowa...

* Until 815 PM CDT.

* At 713 PM CDT, a severe thunderstorm was located over Clarksville,
  or near Allison, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters have reported 60 mph winds and 
           quarter sized hail or larger with these storms. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Waverly, Allison, Sumner, Denver, Clarksville, Tripoli, Shell Rock,
  Greene, Janesville, Readlyn, Plainfield, Frederika, Bristow,
  Allison Municipal Airport and Waverly Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4272 9290 4276 9295 4291 9286 4291 9208
      4257 9208
TIME...MOT...LOC 0013Z 275DEG 40KT 4277 9269 

HAIL...1.00IN
WIND...60MPH
 
$$

Curtis
4 follow-up statements
325 
WWUS53 KDMX 160026
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
726 PM CDT MON MAY 15 2017

IAC013-017-023-160115-
/O.CON.KDMX.SV.W.0094.000000T0000Z-170516T0115Z/
Black Hawk IA-Bremer IA-Butler IA-
726 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN BLACK HAWK...BREMER AND NORTHEASTERN BUTLER
COUNTIES...

At 725 PM CDT, a severe thunderstorm was located over Waverly, moving
east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters have reported a history of 
         quarter sized hail or larger and 60 mph winds. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Waverly, Sumner, Denver, Clarksville, Tripoli, Shell Rock,
Janesville, Readlyn, Plainfield, Frederika and Waverly Municipal
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4266 9257 4273 9269 4278 9277 4291 9274
      4291 9208 4257 9208
TIME...MOT...LOC 0025Z 275DEG 40KT 4276 9250 

HAIL...1.00IN
WIND...60MPH
 
$$

Curtis
712 
WWUS53 KDMX 160036
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
736 PM CDT MON MAY 15 2017

IAC013-023-160045-
/O.CAN.KDMX.SV.W.0094.000000T0000Z-170516T0115Z/
Black Hawk IA-Butler IA-
736 PM CDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLACK HAWK AND
NORTHEASTERN BUTLER COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Iowa.

LAT...LON 4271 9242 4277 9255 4291 9255 4291 9208
      4266 9208
TIME...MOT...LOC 0035Z 275DEG 40KT 4275 9234 

$$

IAC017-160115-
/O.CON.KDMX.SV.W.0094.000000T0000Z-170516T0115Z/
Bremer IA-
736 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR BREMER COUNTY...

At 735 PM CDT, a severe thunderstorm was located near Denver, or near
Waverly, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters have reported a history of 
         quarter sized hail or larger and 60 mph winds. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Waverly, Sumner, Tripoli, Readlyn, Plainfield and Frederika. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4271 9242 4277 9255 4291 9255 4291 9208
      4266 9208
TIME...MOT...LOC 0035Z 275DEG 40KT 4275 9234 

HAIL...1.00IN
WIND...60MPH
 
$$

Curtis
806 
WWUS53 KDMX 160044
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
744 PM CDT MON MAY 15 2017

IAC017-160115-
/O.CON.KDMX.SV.W.0094.000000T0000Z-170516T0115Z/
Bremer IA-
744 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN BREMER COUNTY...

At 744 PM CDT, a severe thunderstorm was located near Tripoli, or 13
miles east of Waverly, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters have reported quarter sized hail 
         or larger and 60 mph winds with these storms historically. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sumner, Tripoli and Frederika. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4274 9231 4280 9239 4291 9243 4291 9208
      4271 9208
TIME...MOT...LOC 0044Z 275DEG 40KT 4274 9220 

HAIL...1.00IN
WIND...60MPH
 
$$

Curtis
148 
WWUS53 KDMX 160059
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
759 PM CDT MON MAY 15 2017

IAC017-160109-
/O.CAN.KDMX.SV.W.0094.000000T0000Z-170516T0115Z/
Bremer IA-
759 PM CDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BREMER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Iowa.

LAT...LON 4274 9231 4280 9239 4291 9243 4291 9208
      4271 9208
TIME...MOT...LOC 0058Z 275DEG 40KT 4273 9197 

$$

Curtis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:10 PM CDT, 4 minutes earlier.

Area forecast discussion, May 15, 7:10 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
710 PM CDT Mon May 15 2017

.UPDATE...
Issued at 710 PM CDT Mon May 15 2017

Line of severe storms continues to progress through northeastern
Iowa currently. This will likely be the main severe activity
across the area associated with the severe thunderstorm watch in
place across northern Iowa. However the LLJ is expected to
increase by late evening with additionally development likely on
the warm front pushing north across Iowa and into MN. At this time
it appears looking at hi-res models that additional development
would likely occur in southern MN, with a small chance across far
northern Iowa. Therefore even though thunderstorms chances wane in
the next few hours, will stick with the watch for the possibility
of additional development.

Also adjusted pops across far western portions late tonight for
activity across north central KS/south central NE that could push
into far west central Iowa in the early morning hours.

&&

.SHORT TERM.../Tonight through Tuesday/
Issued at 338 PM CDT Mon May 15 2017

Confidence: Medium

Warm front now retreating north...though instability continues to
increase...still seeing a fair amount of CIN this afternoon and
better forcing shifting north to along and north of the boundary.
Convection which had been more robust has weakened considerably over
the past hour.  Models suggest that convection will develop along
and north of the boundary again tonight with the better chances over
the northern border counties into Minnesota. The GFS/Euro both are
tending to refire the convection over northeast areas this evening
between 00 and 04z as the low level jet increases into the boundary.
Bulk shear values are modest tonight with 20 to 35kts forecast
through 06z increasing to near 40kts by 12z west. The increase in
bulk shear may help storms fire west/northwest into Minnesota prior
to 12z. Our outlook remains slight/enhanced across the north...
though some changes may be possible with the next update late this
afternoon. As the weak surface low moves north tonight the focus for
convection should shift into southern Minnesota by morning.  Lows
tonight will be quite warm with south winds and more summer-like
dewpoints through the region.  Tomorrow...there will remain a small
window of opportunity for convection during the morning before the
focus shifts to western areas by late afternoon/evening.  Strong
south southwest winds will develop through the day with mixing
lowering dewpoints somewhat by afternoon.  Highs will once again
reach the mid to upper 80s across the area with dewpoints remaining
in the 60s...and heat indices from 85 to near 90 south.  Over the
north still uncomfortable with similar conditions expected.

.LONG TERM.../Tuesday night through Monday/
Issued at 338 PM CDT Mon May 15 2017

Tuesday night the upper trough finally begins to lift out of the
Plains which then pushes the surface features northeast.  It is
expected that by mid to late evening the surface low will be in
central Nebraska with a warm front nosing into west central or
northwest Iowa. Showers or storms should increase across these area
during that time then expand and spread into central Iowa
overnight.  Given the shear, forcing and theta-e advection progged
to push across the state, Tuesday night still looks like severe
storms are possible with hail/wind the primary threats.

Showers/storms will be ongoing Wednesday and while severe storms are
possible the severe potential is a little muddier.  The potential
limiting factors will be the amount of instability with the cloud
cover, the warm front being north of the state and how much
instability we can realize.  Shear will be strong enough so if we
break out in sun for a bit, we should quickly destabilize and storms
will quickly erupt and become severe.

Wednesday night/Thursday the low lifts off and we have a relative
lull in the forecast.  Temps will be cooler by this time as well.

The next similar system lifts out of the Plains for Friday/Saturday
and though any storm chances will be confined to the south where the
instability will be better.  The rest of the area will see showers
with this system.  Sunday/Monday will be dry before the next system
impacts the area Monday night.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1243 PM CDT Mon May 15 2017

Concerns this period include ongoing convection...potential
redevelopment tonight and to a lesser extent clouds and winds.
Current cluster of storms over central Iowa is moving east along
the warm front and beginning to show greater organization...expect
trend to continue through 23z prior to exiting the area to the
east. Potential for some svr storms...though may pass between TAF
sites. KALO and KMCW still have a chance for some storms as areal
coverage increases somewhat over the north...though confidence
remains limited. Have included VCTS for now. Convection should
bypass the far south sites KDSM/KOTM and with only small chances
left at KFOD for now. Convection may redevelop aft 06z
west/northeast of area...but will need to monitor.  /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...Beerends
SHORT TERM...REV
LONG TERM...FAB
AVIATION...REV
Hazardous weather outlook, May 15, 3:53 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
353 PM CDT Mon May 15 2017

IAZ004>007-015>017-023>028-033>039-046>050-162100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-
Marshall-Tama-
353 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected across northern into west central iowa
tonight. There is an enhanced risk of severe storms north of
Highway 20 from Kossuth County eastward. There is a slight risk of
severe storms generally north of Highway 30. Large hail and
damaging wind will be the threats from storms in these areas along
with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat for storms will return Tuesday night into Wednesday
night. A few severe storms will be possible on Tuesday night with
large hail and damaging winds mainly over the northwest half of
the outlook area. Additional thunderstorms are expected on
Wednesday into Wednesday evening, however the threat for severe
weather remains difficult to determine. Heavy rainfall will
remain possible during this time which may lead to river rises or
even some localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening and again
Tuesday night.

IAZ044-045-057>062-070>075-081>086-092>097-162100-
Crawford-Carroll-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
353 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated storms are possible this afternoon but should lift north
of the area tonight. These storms may be capable of producing
large hail, damaging winds and localized heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat for storms will return Tuesday night into Wednesday
night. A few severe storms will be possible on Tuesday night with
large hail and damaging winds. Additional thunderstorms are
expected on Wednesday into Wednesday evening, however the threat
for severe weather remains difficult to determine. Heavy rainfall
will remain possible during this time which may lead to
significant river rises or even some localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday night.

FAB

In the hours before

Local storm report, May 15, 6:50 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     HAMPTON                 42.74N 93.20W
05/15/2017                   FRANKLIN           IA   PUBLIC

            TRAFFIC POLES DOWNED AND ROOF DAMAGE REPORT
            VIA SOCIAL MEDIA.

&&
Local storm report, May 15, 6:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             GOLDFIELD               42.73N 93.92W
05/15/2017  M2.50 INCH       WRIGHT             IA   TRAINED SPOTTER

            TIME ESTIMATED BY RADAR. PHOTO OF HAIL VS
            RULER.

&&

BSS
Local storm report, May 15, 6:54 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             HAMPTON                 42.74N 93.20W
05/15/2017  E1.25 INCH       FRANKLIN           IA   PUBLIC

            6 INCH DIAMETER TREE LIMBS BROKE OFF.

&&
Local storm report, May 15, 6:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             LATIMER                 42.76N 93.36W
05/15/2017  E1.75 INCH       FRANKLIN           IA   PUBLIC

            FROM SOCIAL MEDIA.

&&
Local storm report, May 15, 7:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
702 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             HAMPTON                 42.74N 93.20W
05/15/2017  M1.00 INCH       FRANKLIN           IA   BROADCAST MEDIA

            KLMJ/KQCR-FM IN HAMPTON.

&&

BSS
Local storm report, May 15, 7:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
709 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HEAVY RAIN       GREENE                  42.90N 92.80W
05/15/2017  M1.60 INCH       BUTLER             IA   TRAINED SPOTTER

            HAIL NEVER BIGGER THAN DIME SIZE.

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:28 PM CDTSpecial Weather StatementDMXKossuth47 min
May 15, 11:04 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago26 min
May 15, 11:29 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago46 min
May 16, 4:42 AM CDTSpecial Weather StatementDMXEmmet78 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.